Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 170, NWS Grand Forks, ND

August 31, 2018Grand Forks County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 31, 2018, 9:16 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 9:16 PM CDT (02:16 UTC)
Expired
Aug 31, 2018, 10:00 PM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 34 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 9:25 PM CDTHAIL 1.252 Nne Thompson, NDLARGE HAIL NOTED ALONG INTERSTATE 29 FROM MP32 TO MP33.
Aug 31, 9:25 PM CDTHAIL 1.52 Nne Thompson, NDLARGE HAIL NOTED ALONG INTERSTATE 29 FROM MP32 TO MP33.
Aug 31, 9:57 PM CDTHAIL 14 E Fisher, MNA FEW NICKEL TO QUARTER SIZED HAIL IN BRIEF HEAVY RAIN WAS NOTED ACROSS EAST CENTRAL FISHER AND WEST CENTRAL LOWELL TOWNSHIPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS53 KFGF 010216
SVRFGF
MNC119-NDC035-010300-
/O.NEW.KFGF.SV.W.0170.180901T0216Z-180901T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
916 PM CDT FRI AUG 31 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  West central Polk County in northwestern Minnesota...
  Southeastern Grand Forks County in northeastern North Dakota...

* Until 1000 PM CDT.

* At 915 PM CDT, a severe thunderstorm was located near Thompson, or
  9 miles southwest of Grand Forks, moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Thompson and Merrifield around 930 PM CDT.
  Grand Forks around 935 PM CDT.
  Bygland, Mallory and Davidson around 1000 PM CDT.

This includes Interstate 29 between mile markers 125 and 136.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4769 9728 4783 9726 4795 9676 4772 9667
TIME...MOT...LOC 0215Z 259DEG 14KT 4780 9719 

HAIL...1.00IN
WIND...<50MPH
 
$$

NC
2 follow-up statements
324 
WWUS53 KFGF 010226
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
926 PM CDT FRI AUG 31 2018

MNC119-NDC035-010300-
/O.CON.KFGF.SV.W.0170.000000T0000Z-180901T0300Z/
Polk MN-Grand Forks ND-
926 PM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL POLK AND SOUTHEASTERN GRAND FORKS COUNTIES...

At 925 PM CDT, a severe thunderstorm was located over Thompson, or 8 
miles south of Grand Forks, moving east at 15 mph. A report of ping 
pong ball sized hail near the Thompson exit on I-29.

HAZARD...Ping pong ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Merrifield around 930 PM CDT.
  Grand Forks around 935 PM CDT.
  Bygland, Mallory and Davidson around 1000 PM CDT.

This includes Interstate 29 between mile markers 128 and 136.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4774 9713 4785 9716 4795 9676 4772 9667
TIME...MOT...LOC 0225Z 259DEG 14KT 4781 9713 

HAIL...1.50IN
WIND...<50MPH
 
$$

NC
881 
WWUS53 KFGF 010244
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
944 PM CDT FRI AUG 31 2018

NDC035-010253-
/O.CAN.KFGF.SV.W.0170.000000T0000Z-180901T0300Z/
Grand Forks ND-
944 PM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAND FORKS
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4772 9667 4775 9693 4775 9694 4777 9694
      4778 9695 4788 9693 4795 9676
TIME...MOT...LOC 0243Z 259DEG 14KT 4782 9702 

$$

MNC119-010300-
/O.CON.KFGF.SV.W.0170.000000T0000Z-180901T0300Z/
Polk MN-
944 PM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL POLK COUNTY...

At 943 PM CDT, a severe thunderstorm was located near Bygland, or
near Grand Forks, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Bygland, Mallory and Davidson around 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4772 9667 4775 9693 4775 9694 4777 9694
      4778 9695 4788 9693 4795 9676
TIME...MOT...LOC 0243Z 259DEG 14KT 4782 9702 

HAIL...1.00IN
WIND...<50MPH
 
$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:14 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 31, 7:14 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
714 PM CDT Fri Aug 31 2018

.UPDATE...
Issued at 712 PM CDT Fri Aug 31 2018

Thunderstorm threat has now shifted east of the FA, with a Severe
Thunderstorm Watch 362 still affecting the Arrowhead of Minnesota
through midnight. Some sprinkles still possible through 9pm across
far northern MN but airmass is stabilizing fairly quickly now.
Surface high pressure will be building into the area overnight,
bringing a light west northwest flow through the overnight period.
An updated Aviation Discussion is attached below.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 256 PM CDT Fri Aug 31 2018

Convection placement and strength are the main issues for the
period.

Water vapor loop shows west to southwest flow aloft with several
weak vorts, some convectively enhanced, moving through the
Northern Plains. There has been extensive cloud cover to put a
damper on destabilization so far. However, there was enough
clearing in northwestern MN to produce a small area of 2500 J/kg
ML CAPE in our northeastern counties. Storms have rapidly
intensified as they moved into that area. With deep layer bulk
shear at 40 to 50 kts and the cold front pushing slowly through
the area, there will threat for severe weather continuing for the
next few hours in that area as these storms push eastward.

Of greater uncertainty is activity further south and west. CAMs
for much of the day have been showing some intense convection
developing near the SD border during the 21 to 00Z time frame.
There has been a little bit of clearing in the last few hours in
this area, and the cold front has yet to push through, so dew
points are in the upper 60s to low 70s in the southern CWA.
However, so far we have only seen a few weak elevated cells
develop, which has allowed cloud cover to increase again. SPC meso
page does show some erosion of the cap in northeastern SD during
the last hour or so, and there is some towering CU starting to
develop in that area extending into Sargent county. Will continue
to keep fairly high POPs for our south and will keep a close eye
on thunderstorm development later this evening. Think that our
best chances for storms will continue through mid-evening before
the main upper trough axis pushes eastward and help shove the cold
front southeastward.

Later tonight, we should see some clearing behind the front as
weak surface high pressure builds into the region. Temps will drop
down into the upper 40s in the northwest to around 60 in the
southeast. A few of the models develop some fog in the eastern
tier with light winds and recent rainfall. However, coverage is
spotty and drier air will begin to push in behind the boundary.
Will leave out any fog mention for now. The surface high will move
east during the day on Saturday and things should be fairly quiet
ahead of the next surface trough.

.LONG TERM...(Saturday night through Friday)
Issued at 256 PM CDT Fri Aug 31 2018

Progressive overall pattern will become a bit slower during the
Sunday through Friday time frame. Return flow at 850mb on Saturday
will help rebound moisture into the region ahead of the next cold
front. This is expected to push through the region late Saturday
night into Sunday morning, bringing another chance of showers and
thunderstorms that will persist until midday Sunday. Dry air filters
in behind the front, along with cooler temperatures. Reinforcing
trough and associated cold front pushes through the region Monday
night into Tuesday morning, with PoPs once more increasing.

A rapid rebound in moisture is expected as mixing ratios climb to
over 13 g/Kg Tuesday morning. Much cooler air then follows a strong,
yet non-eventful frontal passage late tuesday afternoon. H5/H7
pattern remains slightly amplified at this point, with another
rebound in moisture and CAPE heading into Thursday and Friday.
Temperatures through the period will be near normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 712 PM CDT Fri Aug 31 2018

Patchy MVFR CIGS across northcentral MN will steadily shift
eastward and out of the FA by 02z. Otherwise... expect VFR
conditions with patchy mid cloud dissipating by midnight. Winds
will steadily turn from the west-northwest at around 5kts
by midnight. Saturday forenoon will see fair skies and light winds
slow turning from the west-southwest.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...Gust
Hazardous weather outlook, Aug 31, 5:25 AM CDT, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
525 AM CDT Fri Aug 31 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
525 AM CDT Fri Aug 31 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Some patchy fog exists this morning along the upper Sheyenne
River Valley down to Gwinner which will reduce visibilities down
to a quarter mile at times. Conditions are expected to improve by
9am or so.

Early this afternoon thunderstorms are possible in NW MN and
chances will spread into the southern valley by late afternoon. A
few of these storms could be strong to severe with winds around
60mph and hail up to an inch and a half in size. With this
activity dangerous lightning and localized heavy rainfall or flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 31, 6:11 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
611 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 S SEBEKA              46.60N 95.09W
08/31/2018  E1.75 INCH       Wadena             MN   PUBLIC

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 31, 6:36 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
636 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NIMROD                  46.64N 94.88W
08/31/2018  E1.50 INCH       WADENA             MN   LAW ENFORCEMENT

&&

AMOORE
Local storm report, Aug 31, 6:55 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
655 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             FAIRMOUNT               46.05N 96.60W
08/31/2018  E1.25 INCH       RICHLAND           ND   PUBLIC

            TIME ESTIMATED VIA RADAR

&&

NC
Local storm report, Aug 31, 7:09 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             7 WSW HENNING           46.28N 95.58W
08/31/2018  M1.25 INCH       Otter Tail         MN   COCORAHS

            TEN MINUTE DURATION WITH HAIL STONES UP TO HALF DOLLAR
            WITH THE AVERAGE SIZE AROUND DIMES

&&

NC
Local storm report, Aug 31, 8:19 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
819 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             8 SSE HANKINSON         45.96N 96.83W
08/31/2018  E0.88 INCH       Richland           ND   PUBLIC

            NEAR MP3 JUST EAST OF INTERSTATE 29.

&&

GGUST
Special weather statement, Aug 31, 9:01 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
901 PM CDT FRI AUG 31 2018

MNZ001-NDZ027-010245-
West Polk MN-Grand Forks ND-
901 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND
SOUTHEASTERN GRAND FORKS COUNTIES UNTIL 945 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merrifield, or 8 miles southwest of Grand Forks, moving east at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thompson around 905 PM CDT.
  Merrifield and Grand Forks around 910 PM CDT.
  Bygland and East Grand Forks around 925 PM CDT.
  Mallory around 930 PM CDT.
  Davidson around 935 PM CDT.

Other locations impacted by this storm include Grand Forks Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4771 9736 4788 9742 4802 9680 4776 9671
TIME...MOT...LOC 0200Z 257DEG 24KT 4783 9719

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 9:01 PM CDTSpecial Weather StatementFGFGrand Forks44 min
Sep 1, 12:55 AM CDTDense Fog AdvisoryFGFRichland4 hr
Aug 31, 9:42 PM CDTSpecial Weather StatementFGFPolk33 min
Aug 31, 9:55 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake50 min
Aug 31, 10:42 PM CDTSpecial Weather StatementFGFPolk, Red Lake63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.